Acute posterior multifocal placoid pigment epitheliopathy after hepatitis B vaccine.
Arch Ophthalmol. 1995 Mar;113(3):297-300. PMID: 7887843
Hôpital Pitié-Salpêtrière, Paris, France.
OBJECTIVE: To report two cases of acute posterior multifocal placoid pigment epitheliopathy after immunization with a recombinant hepatitis B virus vaccine. DESIGN: Case reports. RESULTS: Two patients had development of visual loss 3 days to 2 weeks after the booster administration of 20 micrograms of recombinant hepatitis B virus surface antigen (Engerix-B). In both cases, fundus examination, fluorescein angiograms, and the course of the disease were typical of acute posterior multifocal placoid pigment epitheliopathy. In case 1, 1 week after immunization, the leukocyte count was 10.3 X 10(9)/L with 24% polynuclear eosinophils (2.47 X 10(9)/L); in case 2, blood cell counts were normal. CONCLUSION: Hepatitis B virus immunization may be a risk factor for acute posterior multifocal placoid pigment epitheliopathy. Molecular mimicry between a retinal pigment epithelium protein and hepatitis B surface antigen could play a role. These cases suggest an immune-mediated retinal pigment epithelium disruption or choroidal vascular occlusions triggered by hepatitis B surface antigen.